Discrete Balayage and Boundary Sandpile

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

Abstract

We introduce a new lattice growth model, which we call the boundary sandpile. The model amounts to potential-theoretic redistribution of a given initial mass on ℤd (d ≥ 2) onto the boundary of an (a priori) unknown domain. The latter evolves through sandpile dynamics, and has the property that the mass on the boundary is forced to stay below a prescribed threshold. Since finding the domain is part of the problem, the redistribution process is a discrete model of a free boundary problem, whose continuum limit is yet to be understood. We prove general results concerning our model. These include canonical representation of the model in terms of the smallest super-solution among a certain class of functions, uniform Lipschitz regularity of the scaled odometer function, and hence the convergence of a subsequence of the odometer and the visited sites, discrete symmetry properties, as well as directional monotonicity of the odometer function. The latter (in part) implies the Lipschitz regularity of the free boundary of the sandpile.

As a direct application of some of the methods developed in this paper, combined with earlier results on the classical abelian sandpile, we show that the boundary of the scaling limit of an abelian sandpile is locally a Lipschitz graph.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    G. Alberti, S. Bianchini and G. Crippa, Structure of level sets and Sard-type properties of Lipschitz maps, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 12 (2013), 863–902.

    MathSciNet  MATH  Google Scholar 

  2. [2]

    H. Aleksanyan and H. Shahgholian, Perturbed divisible sandpiles and quadrature surfaces, Potential Anal. (2018), https://doi.org/10.1007/s11118-018-9722-6

    Google Scholar 

  3. [3]

    A. D. Alexandrov, A characteristic property of spheres, Ann. Mat. Pura Appl. (4) 58 (1962), 303–315.

    MathSciNet  Article  Google Scholar 

  4. [4]

    H. W. Alt and L. A. Caffarelli, Existence and regularity for a minimum problem with free boundary, J. Reine Angew. Math. 325 (1981), 105–144.

    MathSciNet  MATH  Google Scholar 

  5. [5]

    A. Asselah and A. Gaudillière, From logarithmic to subdiffusive polynomial fluctuations for internal DLA and related growth models, Ann. Probab. 41(3A) (2013), 1115–1159.

    MathSciNet  Article  MATH  Google Scholar 

  6. [6]

    P. Bak, C. Tang and K. Wiesenfeld, Self-organized criticality: An explanation of the 1/ f noise, Phys. Rev. A (3) 38 (1988), 364–374.

    MathSciNet  Article  MATH  Google Scholar 

  7. [7]

    A. Björner, L. Lovász and P. Shor, Chip-firing games on graphs, European J. Combin. 4 (1991), 283–291.

    MathSciNet  Article  MATH  Google Scholar 

  8. [8]

    P. Ebenfelt, B. Gustafsson, D. Khavinson and M. Putinar, Quadrature Domains and Their Applications, Birkhäuser, Basel, 2005.

    Book  MATH  Google Scholar 

  9. [9]

    A. Fey, L. Levine and Y. Peres, Growth rates and explosions in sandpiles, J. Stat. Phys. 138 (2010), 143–159.

    MathSciNet  Article  MATH  Google Scholar 

  10. [10]

    A. Fey and F. Redig, Limiting shapes for deterministic centrally seeded growth models, J. Statist. Phys. 130 (2008), 579–597.

    MathSciNet  Article  MATH  Google Scholar 

  11. [11]

    A. Fey and H. Liu, Limiting shapes for a nonabelian sandpile growth model and related cellular automata, J. Cell. Autom. 6 (2011), 353–383.

    MathSciNet  MATH  Google Scholar 

  12. [12]

    S. Frómeta and M. Jara, Scaling limit for a long-range divisible sandpile, SIAM J. Math. Anal. 50 (2018), 2317–2361.

    MathSciNet  Article  MATH  Google Scholar 

  13. [13]

    Y. Fukai and K. Uchiyama, Potential kernel for two-dimensional random walk, Ann. Probab. 24 (1996), 1979–1992.

    MathSciNet  Article  MATH  Google Scholar 

  14. [14]

    J. Gravner and J. Quastel, Internal DLA and the Stefan problem, Ann. Probab. 28 (2000), 1528–1562.

    MathSciNet  Article  MATH  Google Scholar 

  15. [15]

    B. Gustafsson, Direct and inverse balayage-some newdevelopments in classical potential theory, Nonlinear Anal. 30 (1997), 2557–2565.

    MathSciNet  Article  MATH  Google Scholar 

  16. [16]

    B. Gustafsson and H. Shahgholian, Existence and geometric properties of solutions of a free boundary problem in potential theory, J. Reine Angew. Math. 473 (1996), 137–179.

    MathSciNet  MATH  Google Scholar 

  17. [17]

    J. Heinonen, Lectures on Lipschitz Analysis, University of Jyväskylä, Jyväskylä, 2005.

    MATH  Google Scholar 

  18. [18]

    D. Jerison, L. Levine and S. Sheffield, Logarithmic fluctuations for internal DLA, J. Amer. Math. Soc. 25 (2012), 271–301.

    MathSciNet  Article  MATH  Google Scholar 

  19. [19]

    G. Lawler, M. Bramson and D. Griffeath, Internal diffusion limited aggregation, Ann. Probab. 20 (1992), 2117–2140.

    MathSciNet  Article  MATH  Google Scholar 

  20. [20]

    G. Lawler, Subdiffusive fluctuations for internal diffusion limited aggregation, Ann. Probab. 23 (1995), 71–86.

    MathSciNet  Article  MATH  Google Scholar 

  21. [21]

    G. Lawler, Intersections of Random Walks, Birkhäuser, Basel, 1996.

    MATH  Google Scholar 

  22. [22]

    G. Lawler and V. Limic, Random Walk: A Modern Introduction, Cambridge University Press, Cambridge, 2010.

    Book  MATH  Google Scholar 

  23. [23]

    L. Levine, Limit Theorems for Internal Aggregation Models, PhD thesis, University of California Berkley, Berkley, CA, 2007.

    Google Scholar 

  24. [24]

    L. Levine, W. Pegden and C. K. Smart, Apollonian structure in the abelian sandpile, Geom. Funct. Anal. 26 (2016), 306–336.

    MathSciNet  Article  MATH  Google Scholar 

  25. [25]

    L. Levine and Y. Peres, Strong spherical asymptotics for rotor-router aggregation and the divisible sandpile, Potential Anal. 30 (2009), 1–27.

    MathSciNet  Article  MATH  Google Scholar 

  26. [26]

    L. Levine and Y. Peres, Scaling limits for internal aggregation models with multiple sources, J. Anal. Math. 111 (2010), 151–219.

    MathSciNet  Article  MATH  Google Scholar 

  27. [27]

    C. Lucas, The limiting shape for drifted internal diffusion limited aggregation is a true heat ball, Probab. Theory Relat. Fields 159 (2014), 197–235.

    MathSciNet  Article  MATH  Google Scholar 

  28. [28]

    W. Pegden and C. K. Smart, Convergence of the abelian sandpile, Duke Math. J. 162 (2013), 627–642.

    MathSciNet  Article  MATH  Google Scholar 

  29. [29]

    J. Serrin, A symmetry problem in potential theory, Arch. Ration.Mech. Anal. 43 (1971), 304–318.

    MathSciNet  Article  MATH  Google Scholar 

  30. [30]

    K. Uchiyama, Green’s functions for random walks on ZN, Proc. Lond. Math. Soc. 77 (1998), 215–240.

    Article  Google Scholar 

  31. [31]

    D. Zidarov, Inverse Gravimetric Problem in Geoprospecting and Geodesy (Developments in Solid Earth Geophysics), Elsevier Science, Amsterdam, 1990.

    MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Henrik Shahgholian.

Additional information

H. A. was supported by a postdoctoral fellowship from the Knut and AliceWallenberg Foundation.

H. Sh. was partially supported by the Swedish Research Council.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Aleksanyan, H., Shahgholian, H. Discrete Balayage and Boundary Sandpile. JAMA 138, 361–403 (2019). https://doi.org/10.1007/s11854-019-0037-3

Download citation